Advertisement

Geometriae Dedicata

, Volume 46, Issue 2, pp 149–159 | Cite as

A new formula for winding number

  • Margaret Mcintyre
  • Grant Cairns
Article

Abstract

We give a new formula for the winding number of smooth planar curves and show how this can be generalized to curves on closed orientable surfaces. This gives a geometric interpretation of the notion of winding number due to B. Reinhart and D.R.J. Chillingworth.

Keywords

Geometric Interpretation Orientable Surface Planar Curf Closed Orientable Surface Smooth Planar Curf 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Berger, M. and Gostiaux, B.,Differential Geometry; Manifolds, Curves and Surfaces, Springer, 1987.Google Scholar
  2. 2.
    Cairns, G., McIntyre, M. and Özdemir, M., ‘A 6 vertex theorem for bounding normal planar curves’ preprint.Google Scholar
  3. 3.
    Chillingworth, D. R. J., ‘Winding numbers on surfaces, I’,Math. Ann. 196 (1972), 218–249; II,199 (1972), 131–153.Google Scholar
  4. 4.
    Grünbaum, B. and Shepard, G. C., ‘Rotation and winding numbers for planar polygons and curves’,Trans. Amer. Math. Soc. 322 (1990), 169–187.Google Scholar
  5. 5.
    Humphries, S. P. and Johnson, D., ‘A generalization of winding number functions on surfaces’,Proc. London Math. Soc. 58 (1989), 366–386.Google Scholar
  6. 6.
    Pastore, A. M., ‘Winding number and isotopies for closed curves onS 2’,Geom. Dedicata 17 (1984), 37–48.Google Scholar
  7. 7.
    Reinhart, B. L., ‘The winding number on two manifolds’,Ann. Inst. Fourier 10 (1960), 271–283.Google Scholar
  8. 8.
    Reinhart, B. L., ‘Algorithms for Jordan curves on compact surfaces’,Ann. Math. 75 (1962), 209–222.Google Scholar
  9. 9.
    Reinhart, B. L., ‘Further remarks on the winding number’,Ann. Inst. Fourier 13 (1963), 155–160.Google Scholar
  10. 10.
    Smale, S., ‘Regular curves on Riemannian manifolds’,Trans. Amer. Math. Soc. 87 (1958), 492–512.Google Scholar
  11. 11.
    Spivak, M.,A Comprehensive Introduction to Differential Geometry, Vol. 3, Publish or Perish, Berkeley, 1979.Google Scholar
  12. 12.
    Whitney, H., ‘On regular closed curves in the plane’,Compositio Math. 4 (1937), 276–286.Google Scholar

Copyright information

© Kluwer Academic Publishers 1993

Authors and Affiliations

  • Margaret Mcintyre
    • 1
  • Grant Cairns
    • 1
  1. 1.Department of MathematicsLa Trobe UniversityMelbourneAustralia

Personalised recommendations